News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Max Dose Of Paxil ~ Not Working Anymore ~ Please Help


 Barkylover - Thu Jan 03, 2008 12:51 am

I Have Been On Several Different Doses Of Paxil Over The Past 10 yrs. I Am On The Max Of 62.5mg. Its Not Working Like It Used To. Is There Something I Can Do To Make It Work Better. I don't Want To Try New Meds...If I Go Off Paxil I Feel Insane, Rocking, Cant Leave The House, Very Sick. Im Not Sure What To Do. If I Do Switch Meds Is There A Med That I Cant Switch To That Will Just Work Better Without Any Withdrawls Or Side Effects? I Take Paxil For Severe Panic. Thanks!
 Debbie Miller, RN - Sat Jan 05, 2008 8:47 pm

User avatar Hello,
People sometimes develop a kind of tolerance to a particular medication and after a few years need to be changed to something else. I certainly understand your anxiety about this because sometimes there is a trial and error period of finding the right medication at the right dose for you. But, there are many medications on the market to help with this and your psychiatrist can most likely make the transition quite smoothly. You definitely need to talk to your doctor about the problems you are having with Paxil at this time.

Best wishes.
 terrbeary - Fri Apr 11, 2008 6:14 pm

I have been on 20 mg of Paxil for over 8 years now. I have a lifetime of severe anxiety disorders and depression. (Hereditary) I am 47 and had my first panic attack when I was only 3 years old...and I do remember it well! Anyway, Paxil was a lifesaver for me when I was first prescribed it in Feb., 2000. Before that, I had not seen a doctor for my anxiety since I was 21 yrs. old. At that time, I was diagnosed with severe anxiety and given sleeping pills and Vitamin C. Doctor said I had "woman problems." After years of struggling through endless panic attacks, constant anxiety and horrible depression, I began to suffer from a new symptom - the throat closing, unable to swallow, lump in throat feeling. I finally went to a doctor again and was diagnosed with GAD and depression and prescribed Paxil. Suddenly I was feeling GREAT and living a life unlike I had known before! I actually experienced life for the first time. About a year ago, I began taking the generic version and noticed that my nervousness was increasing, especially during PMS. Over the last year things have gotten worse. The depression would set in about two weeks before I would start my period. About a week ago the panic returned. My period is due in about nine days now. My throat problem returned with a vengeance and the panic attacks and depression are almost as bad as they were before the Paxil. I've increased my paroxetine to 30 mg daily (which I do when PMS sets in) but I've found no relief. I don't want to go back to that horrible life of constant anxiety, panic and depression I suffered before. Is it possible that Paxil does stop working? What do I do now?
 Dr. E. Seigle - Sat Apr 12, 2008 8:14 pm

Dear terrbeary,

It looks from your posts that you've decreased your dose of Paxil quite a bit. Hopefully, this was done gradually, lest you create a "discontinuation syndrome" where you can feel quite poorly. If this has happened, you may need to increase the dose, and come down more slowly. I would talk to your psychiatrist about the following possible options:

1. Adding cognitive-behavioral psychotherapy to the Paxil. This would give you some tools that you could be in charge of, empowering you to do something helpful when you are depressed or panicky.

Or, cognitive-behavioral therapy plus the following:

2. Add an atypical neuroleptic such as Seroquel to your Paxil, or in lieu of the Paxil, tapering this.

3. "Augment", or boost the Paxil with an agent such as clonazepam (can be habit forming, occasionally increases depression, reduces anxiety very well), lithium, or buspirone.

4. Substitute for the Paxil an alternate anti-panic, anti-depessant, either an alternate SSRI (serotonin boosting medication) such as citalopram, sertraline or fluoxitene, or a medication that increases the levels of both serotonin and norepinephrine, such as Effexor, Cymbalta, or Remeron.

There are other alternatives. I would vote for you to engage in therapy now and to add an augmenting agent either now or in a month if you're not feeling better with the therapy. Bottom line is, talk to you psychiatrist, explore the options with their pros and cons. You should find some help, don't give up! Good luck!

-E. Seigle MD
 terrbeary - Sun Apr 13, 2008 5:57 pm

Thank you for your reply. I have been on the 20 mg of Paxil since 2000. I have never taken a higher dose than the 30 mg during PMS or stressful times. I have had therapy in the past and the end result is always the same : I don't need therapy. Therapists tell me that I know all the techniques and have no emotional baggage. Doctors keep telling me therapy will not work for me since my problem is hereditary in nature - a chemical imbalance. (My father's side has many, many anxiety disorders and my mother's side suffers the depression. My maternal grandfather, 2 of his brothers and a nephew committed suicide.) I have researched much on anxiety disorders over the years and have followed many relaxation techniques. My biggest concern now is that I was doing so well on the 20 mg of Paxil since 2000. Why would the panic return with such a vengeance? As of today, I am feeling much better symptom-wise, however, the thoughts that it will return again are extremely bothersome. Could this be hormone related? Considering I am nearly 48 years old could this be a menopause-related thing? I will be seeing a new doctor who specializes in anxiety disorders this coming week. Hopefully, we will find an answer. Again, I thank you for your reply.
 Dr. E. Seigle - Tue Apr 15, 2008 3:26 pm

Hi terrbeary,

We don't understand yet why anti-depressant, anti-anxiety agents such as Paxil stop working after a period of time. This occurs quite often. A higher dose may help. It sounds good that you will be seeing an expert in anxiety disorders. Certainly, hormonal deficits, such as thyroid deficiency, low estrogen levels associated with peri-menopause and menopause, vitamin deficiencies, and other medical conditions can be associated with depression. It's good to cover these bases, but most commonly, we find that patients just need an empirical change of the current medication dosage or the medication itself either within the same class or in a different class. Unfortunately, we often do not get the satisfaction of knowing why the Paxil at the old dose doesn't work anymore. Good luck!

-Eliot Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here